Study summary · research use only
Serotonin syndrome following methylene blue infusion during parathyroidectomy: a case report and literature review
Abstract
To report a case of autonomic, neurological and neuromuscular instability following methylene blue infusion for parathyroidectomy; to advance the argument for a diagnosis of serotonin syndrome; and to consider this diagnosis in previous, unexplained reports of adverse reactions amongst patients undergoing parathyroidectomy using methylene blue. Methylene blue was administered to a 58-yr-old woman undergoing a parathyroidectomy under general anesthesia. The patient had a background of obsessive compulsive disorder treated with paroxetine. Postoperatively, she demonstrated symptoms and signs of serotonin syndrome; specifically tachycardia, agitation, dystonia and abnormal eye movements. These clinical findings spontaneously resolved themselves over the subsequent 48 hr. An interaction between methylene blue and serotonergic agents may give rise to the serotonin syndrome. Consideration should be given to avoiding methylene blue in patients taking serotonergic agents. The diagnosis should be considered in patients with autonomic, neuromuscular or neurological changes and should be managed accordingly.
pepmg summarizes the peer-reviewed literature and links to every source. It sells nothing and ships nothing. Where an FDA label, a peer-reviewed study or a clinical-trial registry entry (labeled trial registry, not peer-reviewed) has published a dose, pepmg reports it with the source named; it gives no personalized recommendations and no administration technique. Don't just trust this summary: follow the citation to its source and read it yourself. Research use only.